advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Berea, Ohio, USA:

Every month for the past year (at least) my almost 17 year old daughter has been rushed to the hospital in DKA, and her doctors insist the child is not taking her insulin. I have tried to show them over and over again that I give all shots, and the majority of these incidents parallel her menstrual cycle. They then added Prozac (an antidepressant) and birth control pills to stop her menstrual cycle all together, but the birth control has not been successful in stopping the periods. At the this stage, my daughter is very anxious and depressed child at this stage as a result of these people screaming at her time and time again. I have not been successful in assuring them that this is partially due to stress, anxiety and the menstrual cycle in combination. What happens is she shows signs of PMS, it makes her vomit as her blood sugar climbs (almost always when she is asleep), and once she vomits, it is too late. The doctors claim that she has to be in ketosis long before she vomits. Since we download her blood sugars, that her blood sugar is fine when she goes to sleep and only skyrockets immediately after she vomits.

I need help, I am so scared for this child, they are pushing her to the limits, and it is affecting every aspect of this beautiful child's life. Is there some statement I can take from a book somewhere that shows case studies about the same scenario?

Answer:

DKA [diabetic ketoacidosis] with ovulation or menstruation has been described in the past and treated with oral contraceptives. Oral contraceptives prevent ovulation, but you still get a menstrual period each month, but lighter than usual and without cramps and vomiting). If oral contraceptives aren't working, perhaps your daughter is having "menstrual migraines", especially if there is a family history of migraines. Rarely migraines can manifest as severe abdominal pain with vomiting without headaches. Migraines can also be triggered by the hormonal changes associated with the menstrual cycle and are often made worse by oral contraceptives. I've seen kids with diabetes develop ketones with severe migraines and vomiting.

If you are absolutely sure your daughter is getting her insulin every day (and this means that you are drawing it up and actually injecting the insulin yourself and not drawing it up and letting her inject it), her doctors might consider first stopping her menstrual cycle completely for a few months with a "long acting LHRH antagonist" such as IM Lupron. If her monthly ketoacidosis resolves with this treatment, you can then slowly start adding back first estrogen then progesterone. She can then try stopping these hormones once a month for a week to induce menstrual bleeding. During this process, it might be possible to identify which hormone triggers the problem.

Sometimes migraines are triggered by high doses of one or both of these hormones, and sometimes by the rapid fall of these hormones right before menstruation. Since your daughter will be using lower doses than are made naturally with ovulation, she might not get any symptoms at all if the symptoms are only triggered with the higher levels seen with ovulation. If she develops symptoms when the hormones are stopped, her doctors can experiment with either stopping the hormones less frequently than once a month, or giving them continuously at low doses for months at a time, or trying medications used to prevent migraines or abort the symptoms when they occur. Your daughter needs to receive estrogen to prevent osteoporosis (weak bones) associated with long term lack of estrogen. She also needs progesterone to prevent problems in the uterus associated with continuous estrogen administration without progesterone.

In the meantime, you might want to discuss with your daughter's doctors trying a medication like Tigan to control the vomiting. It also sometimes stops migraines even when there is no nausea or vomiting. If she can't take it orally when she is sick, it comes as a suppository or you can get a compound pharmacy to make up a preparation that could be applied as a gel to the skin and absorbed. Bryce Pharmaceuticals (1-800-RX-USA-RX) is the one I deal with. They will ship anywhere in the US and Bob, the owner, is always willing to speak to physicians to recommend doses and provide helpful information. If you know that her blood sugar is going to go up, and she will spill ketones once she starts vomiting, theoretically you should be able to figure out a dose of Humalog to give as soon as she starts vomiting to prevent ketoacidosis. Helpful articles to read include:

  1. Case AM and Reid RL. Menstrual cycle effects on common medical conditions The Archives of Internal Medicine, July 13, 1998; Volume158(13): Pages 1405-12
  2. Silberstein SD, Hormone-related headache The Medical Clinics of North America, July 1, 2001; volume 85(4), pages 1017-35.

TGL

[Editor's comment: It's not clear if your daughter has been evaluated by two types of specialists: a gynecologist, plus a counselor with experience dealing with teens with diabetes. If she has not yet been evaluated by such specialists, I'd suggest a referral. WWQ]

DTQ-20020530100251
Original posting 21 Jun 2002
Posted to Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.